Texas, 2020

Damaging Wind in Texas, May 2, 2020

May 2, 2020 · NWS MAF · 1 event in 1 county or zone

A dryline was present in the eastern Permian Basin and Lower Trans Pecos. Very hot temperatures were across the area which helped to create instability in the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A dryline was present in the eastern Permian Basin and Lower Trans Pecos. Very hot temperatures were across the area which helped to create instability in the atmosphere. Dry air was present beneath the cloud layer. These conditions resulted in a thunderstorm developing that produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 2, 1:56 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, May 2, 1:56 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
256 PM CDT Sat May 2 2020

.DISCUSSION...

More scorching temperatures are in store tomorrow and Monday with
highs topping out in the U90s to L100s. To put in perspective of how
hot it has been for this time of year, the average temperature of
85F yesterday is more on par for what we would see in mid July. The
only light at the end of the tunnel looks to be a strong cold front
which should arrive by early Tuesday. 850 hpa temperatures around
30-31C will be common across southeast NM, Upper Trans Pecos and
most of the Permian Basin for the next couple afternoons which
would translate to sfc temperatures at or slightly above 100F.
A weak frontal boundary will try to edge into the NE Permian
Basin early tomorrow and stall near a Seminole-Stanton-Garden City
line. This frontal boundary along with a sharpening dryline will
provide a focus for isold t-storm development in the far E Permian
Basin during peak heating tomorrow. A few more storms will be
possible over the higher terrain in the Lower Trans Pecos. Any
storm that develops will be capable of producing strong and gusty
outflow winds due to DCAPEs around 1500-2000 J/kg. On Monday, the
LLTR expands ewd promoting more widespread heat. A Heat Advisory
may be needed for portions of the Big Bend including RGV where
110F is possible.

The anomalously hot temperatures should finally come to an end by
Tuesday as a strong cold front arrives from the north. This front
should bring temperatures down closer to normal this time of year
(highs in the mid 80s). Southeasterly sfc winds should yield
seasonal temperatures until Thursday when the LLTR returns across
the western CWA. Luckily, another front is anticipated by the end of
next week which may cool us into the 70s by next weekend!
Precipitation chances look bleak through much of next week until the
upper pattern transitions to troughing over the western CONUS next
weekend.

-Salerno

Fire Weather...

Most locations are seeing record heat for the second day in a row
and this will continue through Monday. Fuels are already critically
dry in many places with ERC values exceeding the 70th percentile
across all of southeast New Mexico and west Texas. Gusty winds are
leading to solid Red Flag conditions currently and will continue to
do so through the evening. Further south, isolated thunderstorms
have developed and will pose a concern for dry lightning strikes
and gusty, erratic winds.

More record to near record heat and drying conditions will continue
Sunday and Monday but winds will become light in most areas. Max
RFTI values of greater than 0 will be mainly confined to the
southeast New Mexico Plains and the Guadalupe Mountains. Have gone
ahead and issued a Fire Weather Watch for the Guadalupe Mountains
and adjacent plains where winds will be strongest.

A cold front arrives Tuesday brining much cooler and more moist
conditions.

Climate...

Today   103     98 set in 2012
May 3   102     98 set in 1947
May 4   102     103 set in 1947

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70 100  70 102 /  10  10  10  10
Carlsbad                       64  99  62 100 /   0   0   0   0
Dryden                         70 101  69 100 /  20  20  20  10
Fort Stockton                  70 100  69 100 /  20  10  10  10
Guadalupe Pass                 63  87  62  87 /   0   0   0   0
Hobbs                          61  96  61  95 /   0   0   0   0
Marfa                          60  93  57  94 /  20  10   0  10
Midland Intl Airport           70 102  69 102 /  10  10   0  10
Odessa                         69 100  68 100 /  10  10   0  10
Wink                           66 104  64 103 /   0  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Chavez Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for Chavez Plains-Eddy Plains-Sacramento Foothills and
     Guadalupe Mountains.

TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Andrews-Davis Mountains-Davis Mountains Foothills-Dawson-
     Eastern Culberson County-Gaines-Guadalupe Mountains Above
     7000 Feet-Guadalupe and Delaware Mountains-Loving-Reeves
     County Plains-Van Horn and Highway 54 Corridor-Winkler.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Van Horn and Highway
     54 Corridor.

&&

29/24
Hazardous weather outlook, May 2, 1:23 PM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
223 PM CDT Sat May 2 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
223 PM CDT Sat May 2 2020 /123 PM MDT Sat May 2 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions are expected through early this
evening across the Southeast New Mexico Plains, Guadalupe and Davis
Mountains, upper Trans Pecos, Van Horn Highway 54 Corridor and
western Permian Basin of west Texas. A Red Flag Warning is in effect.

Isolated thunderstorms capable of producing dry lightning strikes
is expected this afternoon from the eastern slopes of the Davis
Mountains northeast to the eastern Permian Basin of west Texas.
In addition the strongest storms could produce brief strong winds
and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Critical to near critical fire weather conditions are possible
Sunday and Monday across southeast New Mexico and portions of
west Texas.

Showers and storms are possible across the eastern Permian Basin both
Sunday and Monday afternoons and evenings. Gusty winds, hail, and
lightning are possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 2, 1:34 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
234 PM CDT Sat May 2 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-
Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-
Terrell-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
Including the cities of Queen, Artesia, Carlsbad,
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal,
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring,
Colorado City, Mentone, Kermit, Odessa, Midland, Garden City,
Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton,
Dryden, Sanderson, Guadalupe Mountains NP, Pine Springs,
Van Horn, Pecos, Marfa, Fort Davis, Alpine, Big Bend NP,
Panther Junction, Marathon, Chisos Basin, Presidio, Lajitas,
and Castolon
234 PM CDT Sat May 2 2020 /134 PM MDT Sat May 2 2020/

...EARLY SEASON HEAT WAVE CONTINUES TO BRING RECORD HIGH
TEMPERATURES THROUGH MONDAY...

An early season heat wave will continue to encompass all of west
Texas and southeast New Mexico through Monday. Temperatures are
expected to soar into the 100's each afternoon across many
locations with the hottest readings along the Pecos River and Rio
Grande valleys. Cooler temperatures are expected by the middle of
next week.

*  If you plan to be outside in the heat, take plenty of breaks,
   especially during the hottest parts of the day

*  Wear light-colored and loose-fitting clothing

*  Drink plenty of water, even if you do not feel thirsty

*  Avoid alcoholic or caffeinated beverages

*  NEVER leave children in a car on even a moderately warm day as
   conditions in the car can quickly heat to unhealthy levels

*  Check on the elderly or other people at risk.
Special weather statement, May 2, 3:45 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
445 PM CDT Sat May 2 2020

TXZ075-082-022230-
Pecos TX-Terrell TX-
445 PM CDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 530 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm 29
miles southeast of Fort Stockton, moving east at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Pecos
and north central Terrell Counties.

This includes Interstate 10 between mile markers 282 and 289.

LAT...LON 3050 10242 3071 10262 3095 10248 3068 10208
TIME...MOT...LOC 2145Z 247DEG 11KT 3065 10247

87
Special weather statement, May 2, 3:55 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
455 PM CDT Sat May 2 2020

TXZ075-022245-
Pecos TX-
455 PM CDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 545 PM
CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Fort Stockton, moving east at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Fort Stockton.

This includes Interstate 10 between mile markers 259 and 268.

LAT...LON 3061 10302 3078 10310 3098 10278 3062 10259
TIME...MOT...LOC 2154Z 247DEG 11KT 3073 10299

87

The radar

The Midland/Odessa radar (KMAF), 135 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pecos

When
May 2, 4:42 PM CST
Where
Pecos County, Ft Stockton
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
30.880, -102.870

A thunderstorm moved across Pecos County and produced a 71 mph wind gust at the Fort Stockton ASOS site. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884169.